Journal Article

The use of dummy data points when fitting bacterial growth curves

L. A. KELLY, G. GIBSON, G. GETTINBY, W. DONACHIE and J. C. LOW

in Mathematical Medicine and Biology: A Journal of the IMA

Published on behalf of Institute of Mathematics and its Applications

Volume 16, issue 2, pages 155-170
Published in print June 1999 | ISSN: 1477-8599
Published online June 1999 | e-ISSN: 1477-8602 | DOI: http://dx.doi.org/10.1093/imammb/16.2.155
The use of dummy data points when fitting bacterial growth curves

More Like This

Show all results sharing these subjects:

  • Applied Mathematics
  • Biomathematics and Statistics

GO

Show Summary Details

Preview

We consider the problem of fitting mathematical models for bacterial growth and decline to experimental data. Using models which represent the phases of the growth and decline cycle in a piecewise manner, we describe how least-squares fitting can lead to potentially misleading parameter estimates. We show how these difficulties can be overcome by extending a data set to include hypothetical observations (dummy data points) which reflect biological beliefs, and the resulting stabilization of parameter estimates is analysed mathematically. The techniques are illustrated using real and simulated data sets.

Keywords: bacterial-growth modelling; mechanistic models; empirical models; least squares; dummy data points

Journal Article.  0 words. 

Subjects: Applied Mathematics ; Biomathematics and Statistics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.